Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 131, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 5, 2003, 3:45 PM CDT for Bowie County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 3:45 PM CDT (20:45 UTC)
- Expired
- May 5, 2003, 4:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Bowie County, TX
The radar
The Shreveport radar (KSHV), 132 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 10:40 AM CDT | Tornado Watch | SPC | 5 hr |
| May 5, 3:25 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 8.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3415 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 5.2
- Supercell composite
- 18.9
The text
As transmitted, in the capitals the NWS used until 2016.
820
WUUS54 KSHV 052045
SVRSHV
TXC037-052145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
344 PM CDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOWIE COUNTY IN NORTHEAST TEXAS
* UNTIL 445 PM CDT
* AT 344 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF NEW
BOSTON...MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEW BOSTON AT 400 PM CDT
HOOKS AT 410 PM CDT
A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL UP TO
1 INCH IN DIAMETER...WHICH MAY CAUSE SEVERE DAMAGE...AND
SERIOUS INJURY.
REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
BOWIE COUNTY IN NORTHEAST TEXAS
UNTIL 445 PM CDT.
LAT...LON 3364 9464 3359 9438 3356 9440 3355 9436
3358 9429 3356 9421 3339 9412 3336 9456
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:30 PM CDT, 15 minutes earlier.
Area forecast discussion, May 5, 3:30 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 330 PM CDT MON MAY 5 2003 VERY UNSTABLE AIRMASS IN PLACE DESPITE THICK CLOUD COVER OVERHEAD AS SHORTWAVE ENERGY MOVING EAST NORTHEAST OUT OF CENTRAL/N TX INTO S OK W AR. SEVERE THUNDERSTORMS CURRENTLY ACROSS NE TX/SW AR AND ATMOSPHERE STILL PRIME FOR SUPERCELLS GIVEN HIGH CAPE VALUES... STRONG DEEP LAYER SHEAR AND VIRTUALLY NO CAP IN PLACE. UPPER JET AXIS WILL HELP AID DEEP LAYER LIFT ACROSS THE LOWER MISS VALLEY TONIGHT AS WELL AS DEVELOPING LOW LEVEL JET AND FAVORABLE LOW LEVEL THETA-E RIDGING STRETCHING FROM NE TX INTO SW AR. FIRST JET DEPARTS THIS EVENING WHILE SECONDARY JET MAX CURRENTLY ACROSS N MEX ROUNDS THE BASE OF THE UPPER TROUGH AND LIFTS QUICKLY NORTHEAST BY SUNRISE TUE. DRYLINE OUT WEST IS FCST TO PUSH A LITTLE FURTHER EAST THIS EVENING BEFORE BEGINNING ITS SLOW RETURN WEST LATER TONIGHT. NOT EXPECTING WIDESPREAD COVERAGE OVERNIGHT INTO TUE BUT COVERAGE SHOULD BE A LITTLE STRONGER THAN EXPERIENCED THE LAST SEVERAL DAYS...THUS CHANCE POPS ACROSS NORTHERN TWO THIRDS LOOKS GOOD. UPPER LEVEL SUPPORT MOVES NORTH TUE NIGHT INTO WED...THUS CAPPING INVERSION SHOULD BUILD BACK INTO THE REGION...PUTTING AN END TO THE CONTINUED SEVERE WEATHER THREAT THE REGION HAS EXPERIENCED THE LAST SEVERAL DAYS. 90 DEGREE TEMPERATURES ARE IN THE FORECAST FOR THE FIRST TIME THIS YEAR AS RIDGING ACROSS THE NE GULF TRIES TO BUILD WEST. UPPER TROUGH OUT WEST STAYS IN PLACE TOWARDS THE END OF THE WEEK AND AND SHORTTERM MODELS INDICATING A MAJOR IMPULSE ROTATING AROUND THIS TROUGH INTO THE CENTRAL AND SOUTHERN PLAINS FOR THU. FEATURE AT THIS TIME APPEARS TO LIFT FAR ENOUGH NORTH OF THE REGION SO THAT WILL ONLY INTRODUCE SLIGHT CHANCE POPS THU THROUGH FRI ACROSS OUR NORTHERN THIRD BUT THIS WILL NEED TO BE WATCHED. WENT WITH A LITTLE BETTER CHANCE POPS BY LATE WEEKEND AS NE GULF RIDGE EXPECTED TO GET SQUEEZED EAST AGAIN AND UPPER TROUGH OUT WEST BEGINS TO DIG ONCE AGAIN. PRELIMINARY NUMBERS ARE AS FOLLOWS...13. SHV 74/88/74/90 4421 MLU 74/88/74/91 4422 TXK 73/87/73/91 4422 TYR 72/88/73/92 4421 LFK 75/89/74/92 2221 .SHV...TORNADO WATCH IN EFFECT UNTIL 1000 PM...ARZ050-051-059>061-070> 073-LAZ001>006-012>014-OKZ077-TXZ096-097-108>112-124>126-136>138.
Hazardous weather outlook, May 5, 12:00 PM CDT, 3 hours 45 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A VERY MOIST AND UNSTABLE AIRMASS TO PRODUCE SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. VERY STRONG WINDS ALOFT COMBINED WITH SUFFICIENT LOW LEVEL WIND SHEAR WILL RESULT IN SOME OF THE THUNDERSTORMS LIKELY BECOMING TORNADIC. ISOLATED TORNADOES THAT FORM LATER THIS AFTERNOON COULD BE SIGNIFICANT IN STRENGTH AND LONG LIVED AS MID AND UPPER LEVEL ATMOSPHERIC WINDS ARE EXPECTED TO REMAIN STRONG THROUGH TONIGHT. THIS TORNADO AND HAIL THREAT WILL CONTINUE INTO THE EVENING AND EARLY OVERNIGHT HOURS BEFORE DIMINISHING LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE WILL BE A CHANCE OF STRONG TO SEVERE THUNDERSTORMS DURING THE DAY TUESDAY...MAINLY ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR AS A WARM AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 5, 11:01 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1101 AM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1022 AM WINNSBORO TX 1.75 INCH HAIL
05/05/03 WOOD REPORTED BY AMATEUR RADIO.
1027 AM LEESBURG TX 1.00 INCH HAIL
05/05/03 CAMP REPORTED BY TRAINED
SPOTTER.Local storm report, May 5, 11:16 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1116 AM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 AM SCOGGINS TX 1.75 INCH HAIL
05/05/03 FRANKLIN REPORTED BY GENERAL
PUBLIC.Special weather statement, May 5, 12:31 PM CDT, 3 hours 14 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097- 108>112-124>126-136>138-052100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 1231 PM CDT MON MAY 5 2003 ...TORNADO WATCH ALONG AND NORTH OF INTERSTATE 20... A TORNADO WATCH CONTINUES IN EFFECT UNTIL 4 PM...FOR THE NORTHERN HALF OF THE FOUR STATE AREA. THE WATCH AREA IS GENERALLY ALONG AND NORTH OF INTERSTATE 20...AND INCLUDES THE MONROE AREA...SHREVEPORT AND BOSSIER CITY...TEXARKANA...TYLER AND LONGVIEW...AND NASHVILLE ARKANSAS...AND IDABEL OKLAHOMA. THE FIRST ROUND OF SEVERE THUNDERSTORMS MOVED THROUGH NORTHEAST TEXAS...AND SOUTHWEST ARKANSAS LATE THIS MORNING. ADDITIONAL SEVERE THUNDERSTORMS COULD DEVELOP OVER NORTHEAST TEXAS THIS AFTERNOON... AND MOVE EAST INTO ARKANSAS...OR NORTHWEST LOUISIANA. THIS IS A PARTICULARLY DANGEROUS SITUATION. RESIDENTS OF THE FOUR STATE AREA SHOULD STAY ALERT FOR POSSIBLE WEATHER WARNINGS THROUGH THE AFTERNOON. 03
Local storm report, May 5, 2:28 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
228 PM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM 4 S PITTSBURG TX 1.00 INCH HAIL
05/05/03 CAMP REPORTED BY CO-OP
OBSERVERS
1130 AM DANGERFIELD TX 1.00 INCH HAIL
05/05/03 MORRIS REPORTED BY LAW
ENFORCEMENT
03The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:57 AM CDT | Severe Thunderstorm Warning | SHV | Wood | 33 min |
| May 5, 10:18 AM CDT | Severe Thunderstorm Warning | SHV | Camp, Franklin | 42 min |
| May 5, 11:22 AM CDT | Severe Thunderstorm Warning | SHV | Morris | 23 min |
| May 5, 11:23 AM CDT | Severe Thunderstorm Warning | SHV | Bowie | 52 min |
| May 5, 2:54 PM CDT | Severe Thunderstorm Warning | SHV | Franklin, Titus | 36 min |
| May 5, 3:14 PM CDT | Severe Thunderstorm Warning | SHV | Wood | 46 min |
| May 5, 3:29 PM CDT | Severe Thunderstorm Warning | SHV | Morris, Titus | 46 min |
| May 5, 3:47 PM CDT | Severe Thunderstorm Warning | SHV | Camp, Upshur | 43 min |
| May 5, 3:57 PM CDT | Severe Thunderstorm Warning | SHV | Cass | 48 min |
| May 5, 4:36 PM CDT | Severe Thunderstorm Warning | SHV | Morris | 24 min |
| May 5, 4:40 PM CDT | Severe Thunderstorm Warning | SHV | Cass | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.